Alberta RCMP are sending out a warning about the number of Albertans dying from fentanyl overdoses.
From January to November 2023, Alberta RCMP have responded to over 100 percent more drug overdoses than in all of 2022 including frequent suspected fentanyl overdoses with a high fatality rate. Alberta RCMP also had a 24 percent increase in the number of naloxone deployments in response to overdoses in 2023. Furthermore, from January to August 2023, there were 1262 opioid related deaths in Alberta, which is up by 255 compared to the same time period in 2022.
Many of these overdoses appear to be tied to the dangerous practice of cutting Fentanyl. In order to create a cheaper high, Fentanyl is being mixed with other substances that are easier and cheaper to access. A side effect of this mixing is that it reduces the effectiveness of naloxone, meaning more doses are needed in order to save someone’s life, if it works at all.
The Alberta RCMP is issuing a warning to the public, reminding them that street drugs are not always what they appear to be. Furthermore, drugs marketed as fentanyl (sometimes pink, blue, red, purple or containing a mixture of these colors) may in fact be a mixture of unknown potency and characteristics, making a user’s “normal dose” potentially more dangerous. The increase in overdoses, and the possible resistance to naloxone, suggest that fatal overdoses may occur more often.
The Alberta RCMP remind the public that the signs of a fentanyl overdose include slow, irregular and shallow breathing, pinpoint pupils, muscle stiffness, seizures and unconsciousness. Alberta RCMP also want to remind the public of these safe practices to follow if you are going to use illicit drugs:
- Avoid using while alone.
- Ask someone to check on you, or use while on the phone with a trusted person able to call for assistance in the event of an overdose.
- Know the signs and symptoms of poisoning/overdose, and call 911 for direction and support.
- Carry a naloxone kit, and know how to use it to respond to a suspected opioid poisoning/overdose.
- Consider using the Digital Overdose Response System app when consuming drugs.
For anyone seeking help, the Virtual Opioid Dependency Program can assist members of the public who struggle with addiction issues and wish to safely change their life habits and live healthy lives. This service also offers information to family and friends. For more information, you can contact the addiction helpline at 1-866-332-2322. There you will be able to access information on opioid dependency, treatment and access to support and resources.